Hormones, Pills, & IUD's

The very first oral contraceptive pill I was prescribed was Dianne. I was nineteen years old, just been diagnosed with polycystic ovarian syndrome, and had never considered the idea of taking OCP’s before. I had plenty of friends who took it and warned me about some of the side effects such as weight gain, nausea, and depression. My hope was to gain some relief from the period related issues I had been having.

During the first two months I experienced a lot of nausea and often skipped breakfast due to the intensity in the morning. I only gained two kilos but most of it seemed to go straight to my breasts and legs. I have always been very flat chested, hardly filling an A cup. On the pill I was usually an A or B depending on the brand, but right before my period I would be spilling over a B. My moods were stable, periods were lighter and more bearable, and my cysts were stable. I remained on Dianne for four years when I decided to trial going off it as I had a GP tell me I shouldn’t be taking the pill with my history of heart problems, warning me I was at a high risk of blood clots. My cardiologist had never mentioned it was an issue but she had scared me enough to go off them.

That was a huge mistake. I was staying with my brother over the 2015 christmas holidays and got my first period off the pill and I was in so much pain it was horrible. I remember going to White Water World with my niece and feeling absolutely awful. I was having so much fun taking her on all the rides and she was ecstatic to be spending time with her Aunty one on one. The pain kept getting worse that by the time we got home I was screaming into my pillows crying and feeling like I was going to be sick. Thankfully my brother was very understanding of my pain and told my niece I had to rest for a few hours since she was confused why I couldn’t play with her. Little did I know that this was the start of the excruciating pain I was going to endure for the next few months.

By the end of 2016, after multiple doctors putting me on different pills which all caused multiple side effects, I finally had a diagnosis of endometriosis after my first laparoscopy. I was taken off the pill and had a mirena IUD inserted during surgery. The first few weeks of the mirena left me vomiting, nauseated, dizzy, and emotional. I gave it a few months, had it replaced in my second laparoscopy, only to have it removed in January 2018 after months of dizzy spells and losing five kilos. I was very unhealthy, my hair was falling out in clumps, and I was hardly sleeping. The hormones were far too strong which did the job of stopping my period completely, but the dizziness was too disruptive and I was getting pressure sores on my bony prominences from the weight loss.

I was encouraged by my gynaecologist to trial an implanon but felt very uncomfortable about it. Instead I was immediately put on the micro pill which is progesterone based and supposedly best for endometriosis patients. This gave me severe migraines and nausea, along with leg cramps which would wake me at night. I struggled to get out of bed most days with the migraines becoming constant. I stopped taking it after it all became too overwhelming.

I visited my current GP who went through all the options with me and advised me what she thought would and wouldn’t work, narrowing it down to the Nuvaring. She explained this was a device that I would have full control of as I could insert and remove it myself. I tried it for three months and hated it. The Nuvaring is just a bit smaller than a bracelet, that is supposed to sit in the vagina and release small amounts of hormones. Except my body was rejecting it and pushing it out. I would constantly have to push it back up which was very frustrating as I could feel it constantly around the opening of my vagina.

After all the hormones I had tried, I looked like a complete wreck. My hair was thin, the bags under my eyes were huge, and I hardly recognised myself when I looked in the mirror. I’d had enough. My GP discussed with me about coming off hormones and what to expect. She was extremely supportive and helpful during the whole process. It’s been about eight months now that I haven’t taken any hormonal medications. I honestly feel so much better and feel like my body is learning to function on its own again. My periods have come every month and are still excruciatingly painful. I manage with some analgesics and drug free products/therapies throughout my menstrual cycle. I also take some vitamins and supplements each day which have helped with the fluid retention, mood swings, and hormone health.

I hope some of this information is helpful with all of the people out there who are going through similar situations. Whilst going off hormone therapy completely has been beneficial for me, I am not suggesting it would be suitable for everyone. It is always best to discuss with your doctor what is best for your health and well-being, being mindful to speak up if something doesn’t feel right.